Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 27, 2017, 10:28 AM EDT for Erie County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2017, 10:28 AM EDT (14:28 UTC)
- Expired
- Jun 27, 2017, 11:30 AM EDT
- In force
- 62 min
- Issued by
- NWS Buffalo, NY
County Erie County, NY
The radar
The Buffalo radar (KBUF), 37 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
747
WWUS81 KBUF 271428
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1028 AM EDT TUE JUN 27 2017
NYZ085-271530-
Southern Erie-
1028 AM EDT TUE JUN 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ERIE COUNTY...
At 1027 AM EDT, a strong thunderstorm was located over Derby and
moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hamburg, Evans, Boston, Eden, Springville, Colden, Orchard Park,
Angola, North Collins and Derby.
This includes Interstate 90 between exits 57A and 57.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4259 7912 4273 7906 4275 7901 4277 7897
4275 7861 4248 7870 4248 7874
TIME...MOT...LOC 1427Z 286DEG 12KT 4266 7899
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 27, 6:58 AM EDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 27, 6:58 AM EDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 658 AM EDT Tue Jun 27 2017 .SYNOPSIS... Unseasonably cool temperatures with showers and isolated thunderstorms will continue through today. The upper level disturbances responsible for the cool and unsettled weather will move east Wednesday with high pressure bringing dry weather. Another storm system will track into the Great Lakes on Thursday with a warm front bringing more showers and thunderstorms along with a return to uncomfortable humidity levels. && .NEAR TERM /THROUGH TONIGHT/... The main feature of interest this morning is a sharp mid-level shortwave trough pivoting across the eastern Great Lakes region. This continues to drive a several broken waves of showers with isolated thunderstorms showing up on radar near 7am over much of western NY and into the Finger Lakes. Still mainly sunny to partly cloudy skies and dry east of Lake Ontario but the leading wave of showers should arrive by/near 12z. Have backed off from previous aggressive forecast for an organized consolidated band of lake effect showers in favor of synoptic scale forced convection. There was never and has yet to be any sign of lake effect organization overnight with current satellite/radar observations favoring the widespread showers and isolated storms shifting across western and central New York through today. Environmental wind shear must have played a part in preventing the organized lake effect from developing. Outside of these waves of showers, it will be partly to mostly cloudy and generally rainfree. In the wake of the shortwave enough lingering cool air aloft will support more scattered diurnal showers and isolated thunderstorms through the afternoon. The lake shadow which has kept much of the Buffalo Metro area shielded from convection in previous days looks less likely of setting up today due to strong synoptic scale lift so have broadbrush chance POPs in the wave for the shortwave axis. 850mb temps around +4C will once again support a risk for small hail. Temperatures this afternoon will only make it into the 60s with the pool of cold air aloft. Tonight, subsidence and surface high pressure in the wake of the mid- level shortwave will bring any lingering diurnal convection to dissipate during the evening hours with only a chance of some lake enhanced showers off Lake Ontario tapering off toward Wednesday morning. It will be another cool night with lows generally dropping into the low 50s and interior valleys down into the upper 40s. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... Wednesday the axis of the cool upper level trough will now be over New England. There will remain chances for a few showers east of Lake Ontario for two reasons. The first is early in the morning, cool +5 to +6C air will linger over Lake Ontario, and with a westerly convergent wind a few lake effect rain showers may be directed towards the Tug Hill region. Any activity will quickly diminish with daytime mixing. The linger low level lake moisture combined with the western periphery of the long wave trough may yield the second reason for showers...this as diurnal activity over the interior North Country. Otherwise Wednesday shall be dry as surface high pressure...centered over the Virginias...passes across the region. Humidity levels will remain nice, with dewpoints only rising back into the lower 50s. Wednesday night this surface high will slip to the east. A deep southerly flow behind this surface high will bring moisture northward across the Mississippi Valley and up through the Ohio Valley. To the west of this moisture flux, an upper level shortwave rippling through a quasi zonal flow will develop a surface low over the western Great Lakes. The developing nocturnal jet within this southerly flow Wednesday night will increase isentropic lift, such that the leading edge of the next rain event may reach the Niagara Frontier and the Saint Lawrence Valley before daybreak on Thursday. As a warm front associated with the upstream surface low lifts northward across the CWA Thursday widespread rain showers will pass across the region. There will be a fair amount of instability developing Thursday with SBCAPE values reaching 500 to 1000 J/KG. With both LI and SI values falling below zero embedded thunderstorms within the rain associated with the warm front is possible, with this threat for thunder remaining through the night as the weakening surface low passes to our north. The weakening surface low will leave a weak frontal boundary across the region on Friday. While a shortwave ridge will pass across the region aloft, the lingering frontal boundary within a moisture rich atmosphere may allow for a few showers and thunderstorms to blossom through the afternoon. Expect much of the time Friday to remain dry, but with much more humidity than recent days as dewpoints increase into the upper 60s to lower 70s. Showers and thunderstorm chances will remain Friday night, which will also be quite warm with overnight lows ranging from the mid 60s to around 70. && .LONG TERM /SATURDAY THROUGH MONDAY/... On Saturday the next system will move into the Great Lakes region and will lift a weak frontal boundary back to north, to be followed by a cold front later in the day. A very moist airmass (PWATS nearing 2 inches) and dewpoints around 70F supporting SB CAPE values reaching 1000 to 1500 J/KG will generate showers and thunderstorms throughout the day. Saturday night and Sunday...Finally the last shortwave associated with the long wave trough over the east will bottom out over the Great Lakes region. Expect a continued threat for showers, with some lake shadows east of the lakes for Sunday. Sunday night and Monday...this period should be dry with weak high pressure moving overhead. This isn't a guarantee this far out, but if the timing of the current pattern holds, the natural progression should be subsidence behind the Sunday system, with the exception of isolated summer convection on lake breeze convergent regions by Monday afternoon. Daily temperatures won't stray too far off normals for this time of year, with highs in the mid 70s to near 80 and lows mostly in the 60s. Humidity levels will vary, with some nights possibly warranting A/C while in the warm sector, but at this time don't see any extreme sultry days or nights for late into the week/weekend. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... Overall VFR conditions are expected to prevail through today but not without some convection to contend with. An swath of widespread showers with threat for an isolated storm is moving across WNY and into CNY this morning ahead of a mid-level disturbance. Scattered showers and isolated thunderstorms will then be the focus this afternoon as daytime heating works with the core cool air aloft. While short lived MVFR/IFR conditons will be possible with any heavy shower or storm, VFR conditons will prevail. High pressure will build over the region tonight with any lingering showers during the evening tapering off with VFR and some clearing developing. Outlook... Wednesday...Mainly VFR. Thursday through Saturday...VFR/MVFR with a chance of showers and thunderstorms. && .MARINE... The main concern this morning is with a few waves of showers and isolated thunderstorms that are tracking across the east end of Lake Erie and north over Lake Ontario ahead of a mid-level disturbance. These could bring some gusty winds/small hail and possibly waterspouts. A persistent southwest graident will once again support gusty winds as high as 25 knots on Lake Erie today. A small craft advisory remains in place through this evening. Lighter winds will promote sub-advisory wave action on the lakes from tonight and Wednesday. Winds and waves will again increase Thursday ahead of the next frontal system pushing toward the eastern Great Lakes. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...Beach Hazards Statement through this evening for NYZ019-085. MARINE...Small Craft Advisory until midnight EDT tonight for LEZ040-041. && SYNOPSIS...SMITH NEAR TERM...SMITH SHORT TERM...THOMAS LONG TERM...THOMAS/ZAFF AVIATION...SMITH MARINE...RSH/SMITH
Hazardous weather outlook, Jun 27, 4:57 AM EDT, 5 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 457 AM EDT Tue Jun 27 2017 NYZ001>008-010>014-020-021-280900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Cattaraugus- Allegany- 457 AM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Showers and thunderstorms today may produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Along a warm front showers and thunderstorms will become more numerous on Thursday. There will be a marginal risk for severe thunderstorms Thursday with damaging winds the primary concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-085-280900- Chautauqua-Southern Erie- 457 AM EDT Tue Jun 27 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Showers and thunderstorms today may produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Along a warm front showers and thunderstorms will become more numerous on Thursday. There will be a marginal risk for severe thunderstorms Thursday with damaging winds the primary concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-280900- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 457 AM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and Tonight. Showers and thunderstorms today may produce small hail and gusty winds. In addition there will remain a potential for waterspouts through the morning hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Along a warm front showers and thunderstorms will become more numerous on Thursday. There will be a marginal risk for severe thunderstorms Thursday with damaging winds the primary concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-280900- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 457 AM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. Showers and thunderstorms today may produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Along a warm front showers and thunderstorms will become more numerous on Thursday. There will be a marginal risk for severe thunderstorms Thursday with damaging winds the primary concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Thomas
In the hours before
Special weather statement, Jun 27, 8:10 AM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
810 AM EDT TUE JUN 27 2017
NYZ010-271315-
Northern Erie-
810 AM EDT TUE JUN 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE COUNTY...
At 809 AM EDT, a strong thunderstorm was located near Erie Basin
Marina, or near Kenmore and moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lackawanna, Kenmore, Depew, Amherst and Tonawanda.
This includes Interstate 90 between exits 55 and 49.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4303 7888 4302 7888 4302 7884 4304 7882
4308 7855 4278 7855 4283 7893 4287 7892
4289 7891 4293 7890 4296 7893 4296 7896
4298 7901 4300 7902
TIME...MOT...LOC 1209Z 267DEG 14KT 4292 7893
ReynoldsSpecial weather statement, Jun 27, 9:09 AM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Buffalo NY
909 AM EDT TUE JUN 27 2017
NYZ010>012-271415-
Wyoming-Genesee-Northern Erie-
909 AM EDT TUE JUN 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WYOMING...
NORTHEASTERN ERIE AND WESTERN GENESEE COUNTIES...
At 908 AM EDT, a strong thunderstorm was located over Williamsville,
moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Buffalo, Cheektowaga, Clarence, Depew, Amherst, Tonawanda, Lancaster,
Williamsville, Darien Lakes State Park and Pembroke.
This includes Interstate 90 between exits 52A and 48A.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4302 7884 4303 7882 4309 7833 4283 7833
4288 7884
TIME...MOT...LOC 1308Z 266DEG 12KT 4295 7870
ReynoldsSpecial weather statement, Jun 27, 9:10 AM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
910 AM EDT TUE JUN 27 2017
NYZ007-271415-
Jefferson-
910 AM EDT TUE JUN 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON COUNTY...
At 909 AM EDT, a strong thunderstorm was located near Dexter, or 13
miles west of Watertown, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Watertown, Fort Drum, Clayton, Dexter, Glen Park, Redwood, Kring
Point State Park, Wellesley Island State Park, Cedar Point State Park
and Sackets Harbor.
This includes Interstate 81 between exits 45 and 52.
LAT...LON 4440 7583 4439 7584 4425 7553 4388 7608
4404 7633 4429 7612 4430 7610 4433 7605
4435 7601 4434 7597 4440 7586
TIME...MOT...LOC 1309Z 219DEG 23KT 4404 7617
ChurchLocal storm report, Jun 27, 10:18 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1018 AM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM WATER SPOUT 3 W STURGEON POINT 42.70N 79.08W
06/27/2017 LEZ041 NY PUBLIC
&&
EVENT NUMBER BUF1701207
ARSpecial weather statement, Jun 27, 10:28 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1028 AM EDT TUE JUN 27 2017
NYZ085-271530-
Southern Erie-
1028 AM EDT TUE JUN 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ERIE COUNTY...
At 1027 AM EDT, a strong thunderstorm was located over Derby and
moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hamburg, Evans, Boston, Eden, Springville, Colden, Orchard Park,
Angola, North Collins and Derby.
This includes Interstate 90 between exits 57A and 57.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4259 7912 4273 7906 4275 7901 4277 7897
4275 7861 4248 7870 4248 7874
TIME...MOT...LOC 1427Z 286DEG 12KT 4266 7899
ReynoldsThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 12:40 AM EDT | Special Marine Warning | BUF | 80 min | |
| Jun 27, 1:52 AM EDT | Beach Hazards Statement | BUF | Chautauqua, Erie | 19 hr |
| Jun 27, 8:10 AM EDT | Special Weather Statement | BUF | Erie | 65 min |
| Jun 27, 9:09 AM EDT | Special Weather Statement | BUF | Erie | 66 min |
| Jun 27, 9:10 AM EDT | Special Weather Statement | BUF | Jefferson | 65 min |
| Jun 27, 10:14 AM EDT | Special Marine Warning | BUF | 31 min | |
| Jun 27, 12:15 PM EDT | Special Weather Statement | BUF | Jefferson | 60 min |
| Jun 27, 12:42 PM EDT | Special Weather Statement | BUF | Oswego | 48 min |
| Jun 27, 1:14 PM EDT | Special Weather Statement | BUF | Lewis | 61 min |
| Jun 27, 5:04 PM EDT | Special Weather Statement | BUF | Cayuga | 56 min |
| Jun 27, 6:12 PM EDT | Special Weather Statement | BUF | Erie | 48 min |
| Jun 27, 7:03 PM EDT | Special Weather Statement | BUF | Wyoming | 27 min |
| Jun 27, 7:56 PM EDT | Special Weather Statement | BUF | Wyoming | 34 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.